case report

A Case of Epidermolytic Ichthyosis with Massive Hyperkeratosis Successfully Treated with Systemic Etretinate

Eijiro Akasaka1*, Toshihide Akasaka2, Michiyo Nakagawa2, Hajime Nakano1, Daisuke Sawamura1

1Department of Dermatology, Hirosaki University Graduate School of Medicine, Hirosaki, Japan

2Department of Dermatology, Iwate Medical University, Morioka, Japan

*Corresponding author: Eijiro Akasaka, Department of Dermatology, Hirosaki University Graduate School of Medicine, 5 Zaifucho, Hirosaki 036-5268, Japan

Received Date: 06 March 2023

Accepted Date: 15 March 2023

Published Date: 20 March 2023

Citation:  Akasaka E, Akasaka T, Nakagawa M, Nakano H, Sawamura D (2023) A Case of Epidermolytic Ichthyosis with Massive Hyperkeratosis Successfully Treated with Systemic Etretinate. Clin Exp Dermatol Ther 8: 205. DOI: https://doi.org/10.29011/2575-8268.100205

Abstract

A 2-day-old female infant was referred to our department because of diffuse erythema, blistering, and denuded skin over the body. Her skin had decreased blistering, however, diffuse erythema with scaling became more prominent with age. Histopathology showed marked orthohyperkeratosis and acanthosis accompanied by granular degeneration. Mutational analysis for KRT10 revealed a previously reported variant, c.467G>A (p.Arg156His) in the heterozygous state. Taken together, the diagnosis of Epidermolytic Ichthyosis (EI) caused by a KRT10 variant was confirmed. Oral retinoids dramatically decreased the hyperkeratosis. Among reported cases of EI caused by mutations in KRT10, the most frequent mutation is Arg156His. Most patients with EI reported in the literature with mutations at Arg156 have a severe phenotype. This arginine residue and the surrounding residues are conserved in all type I keratins throughout evolution. These findings suggest that the arginine residue is structurally critical to the formation of the keratin filament network. In patients with EI, epidermal barrier function is decreased, indicating that the phenotype of EI can result from not only aberrant keratinization but also mutational skin barrier defects. Etretinate is a retinoid that encourages desquamation and can induce prompt keratinization. It has been reported that retinoid therapy is much more effective in patients with KRT10 mutations compared to those with KRT1 mutations. In addition, EI patients with more extensive involvement benefit more from retinoids than those with mild or limited involvement. Therefore, retinoid should be considered as the first therapeutic option for severe EI and EI caused by KRT10 mutations.

Keywords: Ichthyosis; Epidermolytic Ichthyosis; Keratin 10; Etretinate

Introduction

Epidermolytic Ichthyosis (EI) is the most prevalent keratinopathic ichthyosis caused by mutations in KRT1 or KRT10 in an autosomal dominant manner [1]. Patients with EI show blisters and erythema at birth, which alleviates with age, and generalized epidermolytic hyperkeratosis in adulthood with the distinctive histopathology of intracellular vacuolization, clumping of tonofilaments, and formation of small intraepidermal blisters. Epidermolytic palmoplantar keratoderma is observed mainly in patients with mutations in KRT1. Although treatment options for EI are limited, systemic retinoid is widely used for the treatment of inherited ichthyosis including EI. However, the efficacy and the possible working mechanisms in EI are not fully elucidated. Here, we report a case of a patient of EI with KRT10 mutation, who was successfully treated with systemic etretinate and discussed the underlying pathomechanisms and other possible treatment options in this manuscript.

Case Report

A 2-day-old female infant presented to the department of dermatology at Iwate Medical University with diffuse erythema over the entire body. She was born at term after an uneventful pregnancy as the first daughter of healthy non-consanguineous parents. There was no known family history of skin disease. She presented with diffuse erythema, blistering, and denuded skin over the body without palmoplantar involvement. At 3 months of age, her skin had decreased blistering. However, diffuse mild erythema with massive scaling and hyperkeratosis became more prominent and some areas of denuded skin were still observed (Figure 1a and 1b). Histopathology of a specimen obtained from the skin of the left leg showed marked orthohyperkeratosis and acanthosis accompanied by granular degeneration of the cells in the spinous and granular layers (Figure 1c). After obtaining written informed consent, mutational analysis for KRT10 was performed. The genetic test was approved by the ethics committee of the Hirosaki University Graduate School of Medicine (approval number, 202016-6). It revealed a previously reported variant, a G to A transition at nucleotide position 467 (c.467G>A) in the heterozygous state, which was predicted to result in an arginine to histidine substitution at amino acid 156, designated as p.Arg156His (Figure 1d). Taken together, the diagnosis of Epidermolytic Ichthyosis (EI) caused by a KRT10 variant was confirmed.

 

Figure 1: Clinical manifestation in the flexure crease of the (a) left lower leg and (b) buttocks at 3 months of age. Mild erythema with massive scaling and hyperkeratosis were prominent. (c) Histopathology of the skin. Marked hyperkeratosis and acanthosis accompanied by granular degeneration. (Hematoxylin-eosin (HE) stain; original magnification: ×100). (d) Mutational analysis for KRT10. A variant c.467G>A (p.Arg156His) was detected in the heterozygous state in the proband. Left, Proband; Left, Healthy control (Proband’s mother).

She was treated with topical keratolytic agents such as salicylic acid ointment. However, hyperkeratosis and scaling gradually worsened, resulting in a typical corrugated cardboardlike appearance, especially on the anterior neck, dorsum of the hands and feet, knees, elbows, and abdomen (Figure 2a and 2b). At the age of 12 years, she began treatment with oral retinoids (etretinate 1.0 mg/kg/day), which dramatically decreased the hyperkeratosis associated with minor cutaneous adverse effects such as desquamation of palms and lips (Figure 2c and 2d).